Presentation on theme: "Healthy Streets Outreach Program a program of Northeast Behavioral Health 280 Union Street Lynn, ma 781-592-0243."— Presentation transcript:
Healthy Streets Outreach Program a program of Northeast Behavioral Health 280 Union Street Lynn, ma
First things first…slang Jammed, jambox, jam sandwich: really high Falling out: overdosing Fell out: overdosed Dope: heroin Narcon or Narcain: Narcan pronounced incorrectly Beaned out: on a lot of benzos
Opioid OD Stats: Two people die from opioid overdoses every day in Massachusetts. More people are killed by opioid overdoses in Massachusetts than by car accidents. In 2007, there were over 6 times more deaths due to opioid-related overdoses than in For every death due to an opioid overdose in 2007, there were 47 people who were treated for an overdose and lived. *Sources: “Opioids: Trends and Current Status in Massachusetts,” Massachusetts Department of Public HealthBureau of Health Information, Statistics, Research, and Evaluation and the Bureau of Substance Abuse Services, 2009 DAWN data “Massachusetts Oxycontin Commission: Final Report” 2009
MDPH Pilot Details: Standing order authorizes Approved Opioid Overdose Trainers to possess nasal naloxone and to distribute it to Approved Opioid Overdose Responders. Trainers and Responders are authorized to administer naloxone to person experiencing a drug overdose. Approved by MDPH Drug Control Program and the Commissioner of DPH, overseen by medical director Dr. Alexander Walley. DPH General Counsel’s Office determined the legality of the pilot programs. Once efficacy of the pilots has been established, Public Health Council will be asked to pass regulation to make the program permanent.
Expanded Access Currently providing OD prevention in additional venues: Detox Methadone clinics Suboxone programs Homeless shelters Other HIV P&E programs Parent support groups Corrections
Opportunity for Family Intervention Majority of ODs occur in the presence of others ODs can be reversed by rescue breathing and/or Narcan (Naloxone) administration Many younger drug users are still living at home or are still allowed to visit the home. Treatment options can be discussed at the hospital with family present in the case of an overdose. Realistic and useful education for families.
Narcan Training Components 20-minute session (or longer) Enrollment form (used for data collection, risk assessment, risk reduction) Review of overdose risks, prevention, response, calling 911, rescue breathing, refill procedure Participant repeats information back, demonstrates ability to assemble Narcan
What is an Opioid Overdose? The brain has many, many receptors for opioids. Too much opioid fitting in too many receptors slow and stop the breathing. Opioid fits exactly in receptor Opioid receptor on brain
Narcan reversing an OD Narcan has a stronger affinity to the opioid receptors than the heroin, so it knocks the heroin off the receptors for a short time and lets the person breathe again. Opioid receptor Narcan Heroin
Opioid ODs, continued ODs are rarely instantaneous! ODs happen as a process- someone slowly stops breathing They usually happen 1-3 hours after the drug was used Someone “found dead with a needle in their arm” is a rare event that is sensationalized
What are the Signs/Symptoms of an OD? Blue skin tinge- usually lips and fingertips show first Body very limp Face very pale Pulse (heartbeat) is slow, erratic, or not there at all Throwing up Passing out Choking sounds or a gurgling/snoring noise Breathing is very slow, irregular, or has stopped Awake, but unable to respond REALLY HIGHOVERDOSE Muscles become relaxed Deep snoring or gurgling (death rattle) Speech is slowed/slurred Very infrequent or no breathing Sleepy lookingPale, clammy skin NoddingHeavy nod, not responsive to stimulation Will respond to stimulation like yelling, sternal rub, pinching, etc. Slow heart beat/pulse
What puts people at risk for ODs? Mixing Drugs Variation in strength and content of ‘street’ drugs (purity) Tolerance changes (coming out of jail/TX) Using alone Physical Health (liver functioning, weight loss, etc.) Transient living – new dealers/new product Thinking you “know everything” Switching from sniffing/eating to injection.
How can you avoid an opioid overdose? Know your tolerance Know your supply Control Your Own High Be Aware of the Risks of Mixing Drugs Try not to use alone Make a plan Talk with other users Stop Using
Prevention Messages for Families I want to remind you that (BECAUSE OF) your tolerance is very low, you are at high risk for an overdose. Do you have an overdose plan? Do you and your friends know about Narcan? I love you but not what you do and I do not want anything to happen to you. If you relapse please do not do it alone.
A few words about benzos: They are long acting (at least a day, usually) They impair your short-term memory. So you can actually forget how many benzos or how much heroin you have used in the last 24 hours- this could put someone in danger for an OD!! Very common and easy to find on the street Cheaper than heroin They are frequently necessary for mental health reasons- there is a high comorbidity between substance abuse disorders and mental illness like anxiety, depression, and post-traumatic stress disorder Make people who are in withdrawal feel better People use benzos to get jammed- enhances the effects of heroin (or methadone, etc) Drugs could be cut or enhanced with benzos without the user knowing
Responding to an Overdose “Are you alright? You ok?” No response try a STERNUM RUB Call Give the person AIR using rescue breathing Give 2 or 3 breaths and set-up the Narcan Spray the Narcan Continue rescue breathing Spray second dose if necessary Continue rescue breathing
If an OD happens… Recovery Position
Overdose Prevention Using Nasal Narcan Simple device, medication and nasal spray Narcan is a pure opiate antagonist No physiological effect other than blocking opiates No adverse reactions No potential for abuse or potential for OD
Narcan Kit components
What are barriers to calling 911 from the perspective of a substance user? Fear of legal risk (outstanding warrants, DSS involvement, loss of public housing) Fear of judgment from family/ community Personal embarrassment/shame Other punitive measures (students loose federal financial aid) Manslaughter charges if someone dies on the scene
What about families? Are there fears about calling among families? How will YOU handle this discussion if it comes up without judging the person in front of you?
Street Methods now have safer alternatives Don’t leave the person alone--they could stop breathing Don’t put them in a bath--they could drown Don’t induce vomiting--they could choke Don’t give them something to drink--they could throw up Don’t put ice down their pants- it’ll make their pants wet! Cooling down the core body temperature of someone who is ODing is dangerous because it will slow down their body function even more than just the OD. Don’t try to stimulate them in a way that could cause harm- slapping too hard, kicking in the testicles, burning the bottom of the feet, etc. can cause long-term damage Don’t inject them with anything (saltwater, cocaine, milk)--it won’t work any more than physical stimulation and can waste time or make things worse depending on what you inject; a salt injection, for instance, could cause someone to go into cardiac arrest if they already have high sodium levels in their system. Also, every injection brings a risk of bacterial infection, abscesses, endocarditis, cellulitis, etc.
Does Speedballing balance you out? “Speedballing” refers to any combination of a stimulant (upper) and a depressant (downer) taken together, esp. a mixture of heroin and cocaine or heroin and methamphetamine injected into the bloodstream. No- speedballing does not cancel out OD risk The more different drugs someone’s body has to process, the harder it is on their body People who speedball usually use much more frequently that people who use only heroin- this increases OD risk
Will using Narcan help someone give a clean urine? No Narcan knocks opiates off the opiate receptors, but the drug is still floating around in the body (AND urine!)
Can you use Suboxone to reverse an OD? Not a good idea, probably not enough Naloxone in a Suboxone to reverse and overdose, will not act fast enough Suboxone is a drug that contains both Buprenorphine (a partial agonist) and Naloxone (antagonists, same thing as Narcan) Suboxone is supposed to be taken sublingually, and if taken this way, the Naloxone has no effect If crushed and snorted, or injected, the Naloxone is “activated” and acts as an antagonist
Enrollments BLUE or BLACK Pen Non-users do not get asked any questions below the lot number. Must fill in all information If you do not have an answer use X’s or a zero Use leading zeroes If someone is not sure they are enrolled please fill out another enrollment DO NOT FORGET THE BSAS CODE All codes are on the back of the enrollment
Refills Never give a kit without doing the refill form. Only answer all the questions if they are reporting an overdose. ALWAYS write comments, especially if it is a reversal.
I used the Narcan. Trauma associated with witnessing an OD may not manifest immediately. Be open to hearing the details but never ask for the details. Positively reinforce all actions performed by the responder. Refill Narcan
Mary Wheeler Program Director – Healthy Streets Outreach Program a program of Northeast Behavioral Health